A new study says that hormone replacement therapy may double the risk of developing breast cancer for women whose breasts became tender after taking the treatment.
Researchers suppose breast tenderness to be a possible way to identify women who have a higher risk of developing breast cancer while taking hormone replacement therapy to treat menopause.
"We report that an increase in breast tenderness, easily detected by physicians or patients, identifies a population at particular risk for breast cancer," Dr. Carolyn Crandall of the University of California Los Angeles and colleagues reported in the Archives of Internal Medicine.
The team analyzed data on the more than 16,000 women who took estrogen-plus-progestin as part of the widely publicized Women's Health Initiative or WHI study, which was halted in 2002 when researchers found healthy menopausal women who took the drugs were more likely to develop breast cancer.
Most of the women in the WHI studies took Premarin or Prempro made by Wyeth (WYE.N).
Doctors now recommend hormone replacement therapy for women suffering severe menopause symptoms, but caution that they should use the lowest dose possible for the shortest period of time.
Crandall and colleagues culled through the data to see if breast tenderness played a role in breast cancer risk. In the study, 8,506 took estrogen plus progestin and 8,102 got placebo pills.
Based on their analysis, the researchers found women who took hormone treatments had triple the risk of developing breast tenderness.
And those who had breast tenderness after taking the pills were at 48 % higher risk of invasive breast cancer than other women who took hormone replacement therapy.
The team still can't detect the strong link between breast tenderness and breast cancer risk. It may be that hormone therapy is causing breast-tissue cells to multiply more rapidly, but the study did not confirmed that.
The team said breast tenderness while taking combination hormone therapy "may be a marker of increased breast cancer risk," and women who develop breast tenderness after taking the drugs should consult their doctors about whether they should continue on the therapy.
The researchers said breast tenderness can occur in up to 25 % of women after starting combined hormone therapy and is usually transient.
More than 400,000 women die from breast cancer globally each year. About 75 % of breast cancers are estrogen-receptor positive, meaning they are fed by estrogen, according to Reuters' report.
An attempt to gain control of the Turkish UAV Bayraktar TB2 ended with the destruction of the Russian Avtobaza-M complex